Users' questions

Why am I bleeding through my birth control?

Why am I bleeding through my birth control?

The bleeding you get when you’re on the pill is not the same as a menstrual period. Your period on the pill is technically called withdrawal bleeding, referring to the withdrawal of hormones in your pill, and in your body. The drop in hormone levels causes the lining of your uterus (the endometrium) to shed (1).

Why am I bleeding if Im on birth control and not on my period?

Spotting often occurs in the first 6 months of taking a new birth control pill. It may take time for the pills to regulate the menstrual cycle as the body needs to adjust to the new hormone levels. As a result, a person may still experience some irregular bleeding between periods initially.

Can birth control cause abnormal bleeding?

Abnormal uterine bleeding is a common side effect of all forms of hormonal contraception. Although this bleeding is rarely dangerous, many women find it worrisome. In fact, women frequently discontinue hormonal contraception because of irregular bleeding and other side effects.

Is it normal to bleed when taking birth control pills?

Breakthrough bleeding is unscheduled bleeding during the active pills, or during the ring-in or patch-on phase of your cycle. Don’t stress! This is not abnormal. Breakthrough bleeding (anything from light brown discharge up to bleeding like your regular period) is the most common side effect for women beginning birth control.

How are birth control pills used to treat vaginal bleeding?

Birth control pills, patches, implants, injections or rings that contain a combination of the hormones estrogen and a synthetic form of progesterone may be used to treat the abnormal vaginal bleeding caused by these conditions. These low doses of hormones regulate the menstrual cycle, reducing or eliminating the abnormal bleeding.

What causes breakthrough bleeding when on the pill?

A few factors can lead to breakthrough bleeding when you’re on the pill, including the type of pill you use and other medications you may be taking. Some types of birth control are more likely than others to cause breakthrough bleeding. Combination pills are the most commonly used type of oral contraceptive.

When to start spotting after taking birth control?

Just After Going On The Pill It is normal to experience a little spotting or even breakthrough bleeding during the first three weeks after you start taking birth control pills. 3 For some, this kind of breakthrough bleeding may continue intermittently for as much as three months but not longer. 4

Why do you experience breakthrough bleeding on the pill?

Smokers can have breakthrough bleeding on the pill, because anti-estrogenic property of cigarettes disrupts menstrual cycle. Contraceptives which are made from combination of small quantities of active ingredients, can more likely cause irregular bleeding as compared to pills with higher doses of hormones.

Is it normal to bleed a week after taking Plan B?

Heavy bleeding, a week, 5 or 4 days after. Heavy bleeding seven days, 5 or 4 days after taking plan B is considered normal. The bleeding is occasioned by the shedding of your uterine lining, which is exactly what plan B was designed to do.

What causes bleeding while on the pill?

Spotting or bleeding may be caused by hormone imbalances related to birth control pills or problems with the hormone-producing glands or areas in the brain. Certain conditions in the uterus or cervix can cause abnormal bleeding, including fibroids or polyps, scar tissue, inflammation, or cancer.

Can birth control cause bleeding?

Breakthrough bleeding when on birth control is commonly experienced by some women during the first three months of taking the pills. The bleeding or spotting usually stops after the fourth cycle. Smoking, failure to take the pill at the same time everyday and certain medications can also cause bleeding when on birth control.